Hail, Grant
- When
- June 2, 6:30 PM MST to 6:33 PM MST
- Where
- Grant County, 21.61 mi S of Leith
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.040, -101.570
A mid level short wave impulse ejecting northeast across the Northern High Plains, combined with an eastward advecting cold front and favorable instability parameters to create an environment supportive for severe thunderstorms. Severe Thunderstorm Watch number 421 was issued for south central North Dakota early in the evening of June 2nd, and was then followed up with Severe Thunderstorm Watch…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A mid level short wave impulse ejecting northeast across the Northern High Plains, combined with an eastward advecting cold front and favorable instability parameters to create an environment supportive for severe thunderstorms. Severe Thunderstorm Watch number 421 was issued for south central North Dakota early in the evening of June 2nd, and was then followed up with Severe Thunderstorm Watch number 422 early in the morning of June 3rd for ongoing storms producing strong winds.
Multiple severe thunderstorm warnings, one tornado warning, and one flash flood warning were issued during this episode. Numerous reports of large hail, several reports of severe thunderstorm wind gusts, and two reports of brief but very heavy rain were received. Thunderstorm winds were most intense across portions of Emmons and Logan Counties, where estimated winds up to 100 mph caused damage to several farmsteads and local communities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 2, 4:55 PM MST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 655 PM CDT THU JUN 2 2011 .UPDATE...MINOR CHANGES TO POPS. SOME ADJUSTMENTS TO WINDS AND DEW POINTS IN THE WEST. && .DISCUSSION...SURFACE LOW IS DEPICTED NEAR NEW TOWN IN NORTHWEST NORTH DAKOTA. THERE IS A SCATTERED LINE OF CUMULUS FROM JUST WEST OF MINOT...SOUTHWEST THROUGH LEMMON SOUTH DAKOTA AND DOWN TOWARDS RAPID CITY. WARM MID LEVEL TEMPERATURES ARE PRESENTLY KEEPING A LID ON THIS CONVECTION. LATEST LAPS SOUNDINGS INDICATE AROUND 30 J/KG OF CIN NEAR MINOT. THE CAP GETS STRONGER AS YOU GO SOUTH TOWARD BISMARCK AND JAMESTOWN. FARTHER WEST...CONVECTION OVER EASTERN MONTANA IS WEAKENING AS IT MOVES INTO NORTH DAKOTA AS BEST FORCING IS LIFTING NORTHWARD INTO SASKATCHEWAN AND MANITOBA. ALSO...MUCH DRIER AIR IS WORKING INTO SOUTHWEST NORTH DAKOTA AT THIS TIME. CURRENTLY IT APPEARS THE MOST LIKELY AREAS FOR CONVECTION THIS EVENING WOULD BE IN NORTH CENTRAL NORTH DAKOTA NEAR THE SURFACE LOW. ALSO IF CONVECTION GETS GOING FARTHER SOUTH OVER SOUTH DAKOTA...IT COULD MOVE INTO SOUTH CENTRAL NORTH DAKOTA LATER TONIGHT. ALTHOUGH CONVECTION IN EASTERN MONTANA IS WIDELY SCATTERED...WE COULD STILL SEE AN ISOLATED CELL CROSS INTO WEST CENTRAL OR NORTHWEST NORTH DAKOTA YET EARLY THIS EVENING. ADJUSTED DEW POINTS LOWER AND RAISED WINDS IN THE SOUTHWEST AND MADE ONLY SOME MINOR ADJUSTMENTS TO POPS. && .AVIATION... FAVORABLE INGREDIENTS FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS REMAIN PRESENT ACROSS MOST OF NORTH DAKOTA THIS EVENING. ALL TERMINALS CURRENTLY HAVE VFR CONDITIONS...BUT ISOLATED SEVERE STORMS ARE POSSIBLE FOR KISN...KMOT...KBIS AND KJMS UNTIL 12Z FRIDAY MORNING. ASIDE FROM POSSIBILITY OF THUNDERSTORMS...VFR CEILINGS AND VISIBILITIES ARE FORECAST THROUGHOUT THE TAF PERIOD. WINDS WILL BEGIN TO DECREASE AFTER SUNSET...BUT INCREASE AGAIN ACROSS THE REGION AFTER SUNRISE. SUSTAINED W/SW WINDS OF 30KTS...GUSTING TO 45KTS IS POSSIBLE TOMORROW. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/JJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 231 PM CDT THU JUN 2 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 231 PM CDT THU JUN 2 2011 /131 PM MDT THU JUN 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT OVER PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA. THE INITIAL THREAT AREAS ARE ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING...AS WELL AS AREAS FROM JAMESTOWN TO ASHLEY. A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH VERY LARGE HAIL...LOCALLY HEAVY RAIN...AND AN ISOLATED TORNADO ALL POSSIBLE. BY LATE EVENING AND OVERNIGHT...THE MAIN THREAT AREA WILL LIKELY SHIFT EAST...ALONG AND EAST OF A LINE FROM HARVEY...TO STEELE AND LINTON. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND LOCALLY HEAVY RAINFALL. RIVER FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT THROUGHOUT THE FORECAST AREA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON OVER NORTHWEST AND NORTH CENTRAL NORTH DAKOTA...AND AGAIN SATURDAY AFTERNOON ACROSS THE NORTH. THERE ARE ALSO CHANCES FOR AT LEAST SCATTERED THUNDERSTORMS FROM MONDAY THROUGH WEDNESDAY. EXPECT WINDY CONDITIONS OVER MUCH OF THE AREA LATE FRIDAY MORNING AND AFTERNOON...WITH A WEST/SOUTHWEST WIND AT 25 TO 35 MPH AND HIGHER GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 650 PM CDT THU JUN 2 2011 NDZ017-031-032-030045- BILLINGS-GOLDEN VALLEY-MCKENZIE- 550 PM MDT THU JUN 2 2011 ...SPECIAL WEATHER STATEMENT... AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL WIBAUX COUNTY...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FAIRFIELD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 733 PM CDT THU JUN 2 2011 NDZ034-042-045-030130- GRANT-MORTON-SIOUX- 733 PM CDT THU JUN 2 2011 ...SPECIAL WEATHER STATEMENT... AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHEASTERN GRANT COUNTY...TO FAR WESTERN SIOUX COUNTY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 749 PM CDT THU JUN 2 2011 NDZ034-042-045-030145- GRANT-MORTON-SIOUX- 649 PM MDT THU JUN 2 2011 ...SPECIAL WEATHER STATEMENT... AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL GRANT COUNTY TO SOUTHWESTERN SIOUX COUNTY...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT. HEINERT
The Bismarck radar (KBIS), 102 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
11 hail, 9 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
A rainfall amount of 8 tenths of an inch was reported in fifteen minutes.
A rainfall total of one inch was reported in just over 20 minutes.
One hanger and two planes were destroyed at the Linton Airport.
Tree and some minor structure damage was reported in Linton.
Strong thunderstorm winds resulted in a pole barn being destroyed and a stock trailer rolled approximately 200 feet. Also on the farmstead, a garage roof was ripped off, a well house was totaled, a grain bin blown over, and windows were blown out of vehicles.
Strong thunderstorm winds resulted in a historic barn destroyed near Kintyre.
Strong thunderstorm winds resulted in a storage shelter destroyed at the Kintyre Centennial Park. Also damaged was a 50,000 bushel bin at the South Central Grain elevator in Kintyre.
Very strong thunderstorm winds resulted in a cattle trailer being blown over in Napoleon.
A public report relayed by North Dakota State radio.
A public report relayed by North Dakota State radio.
The strong winds resulted in downed trees and power lines in Carrington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307609, 307610, 307614, 307616, 307618, 307622, 307626, 307620, 307623, 308742, 307624, 307625, 307627, 308753, 307628, 308764, 308758, 307629, 308749, 307630, 307631, 307632.